Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Grand Forks, ND

June 26, 2005Barnes County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 26, 2005, 8:39 AM CDT for Barnes County, Ransom County, North Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2005, 8:39 AM CDT (13:39 UTC)
Expired
Jun 26, 2005, 9:32 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Barnes County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:00 AM CDTHAIL 0.88Fort Ransom, ND
Jun 26, 9:15 AM CDTHAIL 0.753 Ssw Nome, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 261340
SVRFGF
NDC003-073-261430-
/O.NEW.KFGF.SV.W.0096.050626T1339Z-050626T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
840 AM CDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF VALLEY CITY
  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 930 AM CDT.

* AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES SOUTHEAST OF LITTLE YELLOWSTONE STATE
  PARK...OR 22 MILES SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOME AT 845 AM
  LUCCA AND 9 MILES SOUTH OF FINGAL AT 850 AM
  7 MILES NORTH OF SHELDON AT 905 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4666 9807 4633 9800 4632 9736 4660 9731
      4661 9769 4713 9776 4712 9812

$$
BRAMER
2 follow-up statements
000 
WWUS53 KFGF 261405
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
905 AM CDT SUN JUN 26 2005

NDC003-073-261430-
/O.CON.KFGF.SV.W.0096.000000T0000Z-050626T1430Z/
BARNES ND-RANSOM ND-
905 AM CDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 AM CDT FOR
RANSOM AND EASTERN BARNES COUNTIES...

AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 7 MILES SOUTHEAST OF NOME...OR 26 MILES SOUTHEAST OF
VALLEY CITY...MOVING TO THE EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELDON AND ANSELM BY 925 AM CDT...
  7 MILES NORTH OF VENLO BY 930 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4666 9807 4633 9800 4632 9736 4660 9731
      4661 9769 4713 9776 4712 9812

$$

BRAMER
000 
WWUS53 KFGF 261432
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
932 AM CDT SUN JUN 26 2005

NDC003-073-261445-
/O.EXP.KFGF.SV.W.0096.000000T0000Z-050626T1430Z/
BARNES ND-RANSOM ND-
932 AM CDT SUN JUN 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR RANSOM AND EASTERN BARNES
COUNTIES EXPIRED AT 930 AM CDT...

AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES NORTH OF SHELDON...OR 32 MILES SOUTHEAST
OF VALLEY CITY...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 930 AM CDT.

LAT...LON 4666 9807 4633 9800 4632 9736 4660 9731
      4661 9769 4713 9776 4712 9812

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:25 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 3:25 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
325 AM CDT SUN JUN 26 2005

...MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE/SEVERE POTENTIAL
   DURING NEXT FEW DAYS...

.CURRENT OBSERVATIONAL OVERVIEW...
07Z SURFACE ANALYSIS DEPICTED BROAD TROUGH OF LOW PRESSURE OVER EASTERN
MT WITH GOOD PRESSURE RISE/FALL COUPLET EVIDENT FROM NORTHEAST MT INTO
MB PROVINCE. LATEST WATER VAPOR IMAGERY SHOWED STRONG LINE OF CONVECTION
WORKING EAST FROM WESTERN ND. ACTIVITY FIRING AHEAD OF BOUNDARY IN A RICH
THETA-E RIDGE ENVIRONMENT/COUPLED WITH ENHANCED LARGE SCALE ASCENT FROM
FAVORABLE LEFT EXIT REGION OF UPPER LEVEL SPEED MAX OVER SD.

.SHORT TERM...
WILL KEEP DISCUSSION BRIEF WITH POTENTIAL FOR SOME ACTIVE WEATHER FROM
EASTWARD ADVANCING LINE OF CONVECTION OUT WEST WORKING INTO NW/NE PORTION
OF CWFA THIS MORNING. MODELS PROJECTING LITTLE IN THE WAY OF A CAP TODAY
OVER CWFA AS UPSTREAM BOUNDARY MOVES EASTWARD INTO UNSTABLE AIRMASS OVER
REGION. BASED ON THIS WILL KEEP HIGHEST POPS WEST OF THE VALLEY FOR THIS
AFTERNOON WORKING EASTWARD INTO MINNESOTA LATE. TONIGHT WITH WAVE OF LOW
PRESSURE RIDING NORTHEAST ALONG BOUNDARY/COUPLED WITH POTENT VORTICITY
MAXIMA EJECTING NORTHEAST FROM THE NORTHERN ROCKIES. THIS SCENARIO COULD
RESULT IN LINGERING SEVERE STORM THREAT ALONG WITH THE POTENTIAL FOR
LOCALIZED FLOODING WITH TRAINING OF STORMS OVER THE SAME AREA. ON MONDAY
AS LOW CENTER RIDES INTO ONTARIO PROVINCE EXPECT BOUNDARY TO SAG TO THE
SOUTH WITH LINGERING POP THREAT CONFINED TO SOUTHEAST ZONES MONDAY AFTERNOON.
BRIEF RESPITE EXPECTED MONDAY NIGHT AND TUESDAY AS WEAK HIGH PRESSURE SETTLES
INTO THE AREA. ANOTHER POTENTIAL HEAVY RAIN EVENT POSSIBLE TUESDAY NIGHT AND
WEDNESDAY AS MEAN 500MB TROUGH LIFTS OUT OF THE NORTHERN PLAINS INTO REGION.
BASED ON CONTINUED THREAT FOR HEAVY RAIN DURING THE NEXT FEW DAYS WILL HOLD
OFF ON HEADLINES FOR NOW AND ISSUE UPDATED ESF. NO CHANGES PLANNED TO EXTENDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...ESF ALL AREAS FOR HEAVY RAIN POTENTIAL.
MN...ESF ALL AREAS FOR HEAVY RAIN POTENTIAL.
     RIVER FLOOD WARNING AT OSLO.

&&

BERG
Hazardous weather outlook, Jun 26, 6:50 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN JUN 26 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271149-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
650 AM CDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA. THE MAIN THREAT FOR
SEVERE WEATHER WILL OCCUR BETWEEN 4PM AND MIDNIGHT. ANY SEVERE STORM
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS LARGE HAIL AND
LOCALIZED VERY HEAVY RAINS. IN ADDITION AN ISOLATED TORNADO OR TWO
CANNOT BE RULED OUT DURING THE ONSET OF THE STORMS LATER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY ALONG AND
EAST OF A NORTHWEST MINNESOTA TO SOUTHEAST NORTH DAKOTA LINE. THE
MAIN THREAT WITH THESE STORMS WILL BE ONCE AGAIN LARGE HAIL AND
DAMAGING WINDS.

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE ON TUESDAY NIGHT INTO
WEDNESDAY NIGHT. THESE STORMS HAVE THE POTENTIAL TO DEPOSIT VERY
HEAVY RAINS AND THE POTENTIAL FOR LOCALIZED FLOODING DUE TO SATURATED
GROUNDS IN THE WAKE OF EARLIER THUNDERSTORM CHANCES DURING THE SHORT
TERM PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:32 AM CDTFlash Flood WarningFGFRansom12 hr
Jun 26, 11:00 AM CDTFlash Flood WarningFGFSargent12 hr
Jun 26, 12:07 PM CDTFlash Flood WarningFGFBarnes13 hr
Jun 26, 3:35 PM CDTFlash Flood WarningFGFBenson15 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.